Economics at your fingertips  

Convergence patterns in sovereign bond yield spreads: Evidence from the Euro Area

Nikolaos Antonakakis, Christina Christou, Juncal Cuñado () and Rangan Gupta ()

Journal of International Financial Markets, Institutions and Money, 2017, vol. 49, issue C, 129-139

Abstract: This study examines the convergence patterns of Euro Area (EA) 17 countries’ sovereign bond yield spreads (relative to German bund) over the period of March 2002 to December 2015, by employing the convergence algorithm developed by Phillips and Sul (2007). The empirical findings suggest rejection of full convergence across the EA17 countries’ bond yields spreads, and the presence of a certain number of clubs. In particular, three subgroup convergence clubs emerge, with Cyprus, Spain, France, Greece, Ireland, Lithuania, Luxembourg, Latvia, Portugal and Slovenia in the first; Belgium, Italy and Malta in the second; and Austria, Finland, Netherlands and Slovakia in the third club. Moreover, there is also evidence that the first two clubs could be merged to form a larger convergence club. The transitional curves indicate that, despite short-run divergences, EU17 sovereign bond yield spreads tend to converge in the long-run, with the exception of those in Greece and Cyprus, indicating the strong attempts of most of the countries under investigation to adopt fiscal policies that eventually contribute to a convergence pattern.

Keywords: Sovereign bond yield spreads; Club convergence; Euro Area (search for similar items in EconPapers)
JEL-codes: C33 E61 G12 H77 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Convergence Patterns in Sovereign Bond Yield Spreads: Evidence from the Euro Area (2016)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-03-22
Handle: RePEc:eee:intfin:v:49:y:2017:i:c:p:129-139